Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 128, NWS Des Moines, IA

June 3, 20085 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 3, 2008, 6:31 AM CDT for 5 counties in Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2008, 6:31 AM CDT (11:31 UTC)
Expired
Jun 3, 2008, 7:15 AM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Clarke County, IA, Lucas County, IA, Marion County, IA, Monroe County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 72 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 4:33 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2019 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:21 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 3, 3:21 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
321 AM CDT TUE JUN 3 2008

CORRECTED COUNTIES IN FLASH FLOOD WATCH

.SHORT TERM /TODAY-TONIGHT/...
ONGOING MCS ACTIVITY MOVING EAST ACROSS THE PLAINS WILL LIKELY
MERGE OVER WESTERN IOWA AND MOVE EAST SOUTHEAST ACROSS WEST
CENTRAL AND SOUTH CENTRAL IOWA THROUGH THE MORNING
HOURS...FOLLOWING MUCAPE GRADIENT AND FED BY SOUTHWESTERLY LOW
LEVEL JET. THERE WILL BE A THREAT FOR SVR STORMS THANKS TO THE LARGE
AMOUNT OF DEEP LAYER SHEAR OWING TO STORM ORGANIZATION. SFC WARM
FRONT TO REMAIN QUASI STATIONARY ACROSS SOUTHERN IOWA...AND COULD
BE A FOCUS FOR CONTINUED CONVECTION AFTER THE MORNINGS MCS
ACTIVITY MOVES OUT. HOWEVER...WEAKER INSTABILITY WILL BE LIMITING
FACTOR. HIGH PRECIPITABLE WATER VALUES AND TRAINING STORMS
CONTINUE CONCERN FOR FLASH FLOODING THIS MORNING. BUT I WILL TRIM
OFF A FEW OF THE NORTHEAST COUNTIES SINCE CONVECTION NOT EXPECTED
TO TRAIN UP THERE. THERE SHOULD BE A RELATIVE LULL IN ACTIVITY
AFTER THIS EVENING AS CONVECTIVE ACTIVITY FOCUSES SOUTH AND WEST
OF IOWA.

.LONG TERM /WEDNESDAY-MONDAY/...
WARM FRONT IS EXPECTED TO MOVE NORTHWARD WEDNESDAY AS HEIGHT
FALLS INCREASE OVER THE PLAINS. THE SOUTHERN HALF OF IOWA SHOULD
BECOME QUITE UNSTABLE BY LATE AFTERNOON. GIVEN SHEAR
PROFILE...SUPERCELLS WILL BE LIKELY. CONVECTION WEST OF IOWA WILL
LIKELY MERGE INTO A LARGE MCS AND MOVE EAST ACROSS IOWA DURING THE
NIGHT. THEN ON THURSDAY...THE WELL ADVERTISED PROGRESSION OF THE UPPER
LEVEL TROUGH...SURFACE LOW AND COLD FRONT THROUGH THE AREA DURING
THE AFTN AND EVENING...WILL RESULT IN ANOTHER ROUND OF SEVERE
WEATHER. ATMOSPHERIC PARAMETERS BOTH WEDNESDAY AND THURSDAY WILL
SUPPORT ALL MODES OF SEVERE WEATHER...INCLUDING THE POSSIBILITY OF
TORNADOES...THOUGH WITH THE UPPER LEVEL FORCING AND JET DYNAMICS
IN PLAY ON THURSDAY...WOULD HAVE TO GIVE A NOD TO THURSDAY AS
BEING A DAY WITH THE GREATER THREAT.

BEYOND THURSDAY NIGHT...WE WILL HAVE A COUPLE OF DAYS OF CALM
AND SEASONAL WEATHER BEFORE ANOTHER LOW PRESSURE SYSTEM ORGANIZES
OVER THE FRONT RANGE AND MOVES NORTHEAST THROUGH IOWA SUNDAY NIGHT.

&&

.AVIATION 03/06Z...
ISOLD TSRA ARE EXPECTED TO DEVELOP ALONG A FRONTAL BOUNDARY ACROSS
IA.  STORMS SHOULD INCREASE IN COVERAGE AFT 09Z AS UPR LVL SHORTWAVE
PUSHES IN FORM THE WEST AND LOW LEVEL MOISTURE AND WIND FIELDS
INCREASE.  MVFR COND ARE FCST AFT 08Z. SFC FLOW WL BE E TO SE AROUND
10 KTS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR ADAIR-ADAMS-APPANOOSE-
AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DAVIS-
DECATUR-GREENE-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-
MONROE-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAYLOR-UNION-WAPELLO-
WARREN-WAYNE-WEBSTER.

&&

PUBLIC...MOYER
AVIATION...FAB
Hazardous weather outlook, Jun 3, 5:33 AM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
533 AM CDT TUE JUN 3 2008

IAZ033>035-044>048-057>062-070>075-081>086-092>097-041045-
SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
533 AM CDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A THUNDERSTORM COMPLEX WILL MOVE THROUGH CENTRAL IOWA THIS
MORNING. A FEW SEVERE STORMS ARE POSSIBLE...WITH LARGE HAIL AND
DAMAGING WIND GUSTS TO 60 MPH POSSIBLE. A FEW SEVERE STORMS ARE
POSSIBLE LATER TODAY SOUTH OF INTERSTATE 80...WITH THE THREAT FOR
ALL MODES OF SEVERE WEATHER INCLUDING ISOLATED TORNADOES. FLASH
FLOODING WILL ALSO REMAIN POSSIBLE AND A FLASH FLOOD WATCH IS IN
EFFECT FOR THE AREA UNTIL NOON TODAY.

RIVER FLOOD WARNINGS CONTINUE FOR NUMEROUS POINTS IN THE OUTLOOK AREA.
FOR MORE INFORMATION ON RIVER FLOODING PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF THUNDERSTORMS WILL CONTINUE WEDNESDAY INTO FRIDAY. ALL
MODES OF SEVERE WEATHER WILL AGAIN BE POSSIBLE. A SIGNIFICANT
SEVERE WEATHER OUTBREAK IS POSSIBLE THURSDAY AFTERNOON AND NIGHT.
IN ADDITION...LOCALLY HEAVY RAINFALL WILL LIKELY CAUSE SOME FLASH
FLOODING AND MORE RIVER FLOODING INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND AGAIN AT TIMES
WEDNESDAY AFTERNOON THROUGH FRIDAY MORNING.

IAZ004>007-015>017-023>028-036>039-049-050-041045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-MARSHALL-TAMA-
533 AM CDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A THUNDERSTORM COMPLEX WILL MOVE THROUGH CENTRAL IOWA THIS
MORNING. A FEW SEVERE STORMS ARE POSSIBLE...WITH LARGE HAIL AND
DAMAGING WIND GUSTS TO 60 MPH POSSIBLE.

RIVER FLOOD WARNINGS CONTINUE FOR NUMEROUS POINTS IN THE OUTLOOK AREA.
FOR MORE INFORMATION ON RIVER FLOODING PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED NON-SEVERE STORMS MAY LINGER INTO TUESDAY MORNING.

PERIODS OF THUNDERSTORMS WILL CONTINUE WEDNESDAY INTO FRIDAY. ALL
MODES OF SEVERE WEATHER WILL AGAIN BE POSSIBLE. A SIGNIFICANT
SEVERE WEATHER OUTBREAK IS POSSIBLE THURSDAY AFTERNOON AND NIGHT. IN
ADDITION...LOCALLY HEAVY RAINFALL WILL LIKELY CAUSE SOME FLASH
FLOODING AND MORE RIVER FLOODING INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND AGAIN AT TIMES
WEDNESDAY AFTERNOON THROUGH FRIDAY MORNING.

MOYER

In the hours before

Local storm report, Jun 3, 6:11 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
611 AM CDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND GST     WAUKEE                  41.61N 93.86W
06/03/2008  E60 MPH          DALLAS             IA   NWS EMPLOYEE

            60 MPH ESTIMATED WINDS

&&

RVACHALE
Local storm report, Jun 3, 6:15 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
615 AM CDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 AM     FLASH FLOOD      BOONE                   42.05N 93.88W
06/03/2008                   BOONE              IA   EMERGENCY MNGR

            STREET FLOODING REPORTED, CARS STALLED, WATER RUNNING IN
            FIELDS CLOSER TO THE BOONE AND STORY COUNTY BORDER.

&&

RVACHALE
Local storm report, Jun 3, 6:22 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
622 AM CDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 AM     TSTM WND GST     1 S DALLAS CENTER       41.67N 93.98W
06/03/2008  E60 MPH          DALLAS             IA   UNKNOWN

            60 MPH WIND GUST, SMALL BRANCHES BROKEN

&&

RVACHALE
Local storm report, Jun 3, 6:23 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
623 AM CDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 AM     HAIL             DES MOINES INT AIRPORT  41.53N 93.66W
06/03/2008  E0.75 INCH       POLK               IA   TRAINED SPOTTER

&&

BMOYER
Local storm report, Jun 3, 6:24 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
624 AM CDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 AM     HAIL             2 E DES MOINES INT AIRP 41.53N 93.62W
06/03/2008  E1.00 INCH       POLK               IA   TRAINED SPOTTER

&&

RVACHALE
Local storm report, Jun 3, 6:30 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
630 AM CDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 AM     TSTM WND GST     HARTFORD                41.46N 93.40W
06/03/2008  E60 MPH          WARREN             IA   LAW ENFORCEMENT

            HARTFORD LAW REPORTS WINDS TO 60 MPH WITH HEAVY RAIN.

&&

RVACHALE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:02 AM CDTFlash Flood WarningDMXAppanoose6 hr
Jun 3, 4:05 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll40 min
Jun 3, 4:09 AM CDTSevere Thunderstorm WarningDMXAudubon, Cass51 min
Jun 3, 4:41 AM CDTSevere Thunderstorm WarningDMXAdair, Cass49 min
Jun 3, 4:48 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene42 min
Jun 3, 5:00 AM CDTFlash Flood WarningDMXCass4 hr
Jun 3, 5:00 AM CDTSevere Thunderstorm WarningDMXAdair, Guthrie45 min
Jun 3, 5:23 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie33 min
Jun 3, 5:33 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Madison, Union42 min
Jun 3, 5:39 AM CDTFlash Flood WarningDMXAdair, Guthrie4 hr
Jun 3, 5:40 AM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren50 min
Jun 3, 5:43 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Jasper, Marshall, Polk, Story47 min
Jun 3, 5:46 AM CDTSevere Thunderstorm WarningDMXClarke, Madison, Marion, Polk, Warren44 min
Jun 3, 6:13 AM CDTFlash Flood WarningDMXWayne5 hr
Jun 3, 6:13 AM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk47 min
Jun 3, 6:16 AM CDTFlash Flood WarningDMXBoone5 hr
Jun 3, 6:20 AM CDTFlash Flood WarningDMXStory5 hr
Jun 3, 6:23 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama52 min
Jun 3, 6:31 AM CDTFlash Flood WarningDMXDallas, Polk3 hr
Jun 3, 6:38 AM CDTFlash Flood WarningDMXJasper, Marshall4 hr
Jun 3, 6:47 AM CDTFlash Flood WarningDMXTama3 hr
Jun 3, 6:47 AM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Poweshiek43 min
Jun 3, 7:00 AM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama45 min
Jun 3, 7:02 AM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe, Wapello43 min
Jun 3, 7:15 AM CDTFlash Flood WarningDMXMarion6 hr
Jun 3, 7:24 AM CDTAreal Flood AdvisoryDMXWapello3 hr
Jun 3, 7:29 AM CDTFlash Flood WarningDMXMahaska3 hr
Jun 3, 7:44 AM CDTFlash Flood WarningDMXDecatur, Ringgold, Wayne3 hr
Jun 3, 8:02 AM CDTFlash Flood WarningDMXPoweshiek2 hr
Jun 3, 8:07 AM CDTHigh Wind WarningDMXJasper, Mahaska, Marion, Marshall, Polk, Poweshiek and 3 more113 min
Jun 3, 8:46 AM CDTRiver Flood WarningDMXPolk, Story22 hr
Jun 3, 9:02 AM CDTRiver Flood WarningDMXLucas17 hr
Jun 3, 9:02 AM CDTRiver Flood WarningDMXAppanoose12 hr
Jun 3, 9:04 AM CDTFlash Flood WarningDMXAppanoose116 min
Jun 3, 9:33 AM CDTRiver Flood WarningDMXMadison, Warren4 hr
Jun 3, 9:33 AM CDTRiver Flood WarningDMXWapello4 hr
Jun 3, 9:40 AM CDTAreal Flood WarningDMXBoone9 hr
Jun 3, 11:01 AM CDTAreal Flood WarningDMXAppanoose8 hr
Jun 3, 1:54 PM CDTRiver Flood WarningDMXDallas, Polk17 hr
Jun 3, 1:54 PM CDTRiver Flood WarningDMXAppanoose, Wayne7 hr
Jun 3, 2:24 PM CDTRiver Flood WarningDMXStory6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.